Alert archive / Kentucky / Flash Flood Warnings in 2016

Flash Flood Warning 54, NWS Paducah, KY

July 12, 20165 counties in Kentucky

NWS Paducah, KY issued this flash flood warning at Jul 12, 2016, 10:28 AM CDT for 5 counties in Kentucky. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 12, 2016, 10:28 AM CDT (15:28 UTC)
Expired
Jul 12, 2016, 1:30 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Daviess County, KY, Henderson County, KY, Hopkins County, KY, McLean County, KY, Webster County, KY

The radar

The Evansville,IN radar (KVWX), 87 km from the middle of the area, began a volume at 15:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 12, 10:30 AM CDTFLASH FLOODBeech Grove, KYFLOWING WATER DAMAGED A CULVERT ON BETHEL CHURCH ROAD. PARTS OF STATE ROADS 136 WEST...56 NORTH...250...AND 140 WERE UNDER WATER.
Jul 12, 10:30 AM CDTFLASH FLOODUtica, KYWATER OVER HIGHWAY 140 IN UTICA KENTUCKY. REPORT RELAYED VIA TWITTER BY DAVIESS COUNTY EM AND EVANSVILLE INDIANA TV STATION.
Jul 12, 10:45 AM CDTHEAVY RAIN 5.185 Nw Calhoun, KYREPORT SINCE MIDNIGHT FROM KENTUCKY MESONET.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 3.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2016-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2016-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 105 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
1055 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
105 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

806 
WGUS53 KPAH 121528
FFWPAH
KYC059-101-107-149-233-121830-
/O.NEW.KPAH.FF.W.0054.160712T1528Z-160712T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1028 AM CDT TUE JUL 12 2016

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN HOPKINS COUNTY IN NORTHWESTERN KENTUCKY...
  SOUTH CENTRAL HENDERSON COUNTY IN NORTHWESTERN KENTUCKY...
  MCLEAN COUNTY IN NORTHWESTERN KENTUCKY...
  SOUTHWESTERN DAVIESS COUNTY IN NORTHWESTERN KENTUCKY...
  NORTHEASTERN WEBSTER COUNTY IN NORTHWESTERN KENTUCKY...

* UNTIL 130 PM CDT

* AT 1025 AM CDT...EMERGENCY MANAGEMENT OFFICIALS REPORTED
  THUNDERSTORMS PRODUCING HEAVY RAIN ACROSS THE WARNED AREA, AND
  WATER ENTERING HOMES IN THE SEBREE AREA. MORE THAN 4 INCHES OF
  RAIN HAVE FALLEN THIS MORNING IN PARTS OF THE WARNED AREA. FLASH
  FLOODING IS EXPECTED.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  CALHOUN...SEBREE...LIVERMORE...DIXON...ROBARDS...BEECH GROVE...
  MASONVILLE...SLAUGHTERS AND MOSELEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3753 8707 3749 8710 3748 8772 3766 8771
      3767 8706

$$

DB
1 follow-up statement
811 
WGUS73 KPAH 121734
FFSPAH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1234 PM CDT TUE JUL 12 2016

KYC059-101-107-149-233-121830-
/O.CON.KPAH.FF.W.0054.000000T0000Z-160712T1830Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HOPKINS KY-HENDERSON KY-MCLEAN KY-DAVIESS KY-WEBSTER KY-
1234 PM CDT TUE JUL 12 2016

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR
NORTHEASTERN HOPKINS...SOUTH CENTRAL HENDERSON...MCLEAN...
SOUTHWESTERN DAVIESS AND NORTHEASTERN WEBSTER COUNTIES...

AT 1228 PM CDT...RAINFALL HAS CURRENTLY ENDED ACROSS THE WARNED
AREA. EMERGENCY MANAGEMENT REPORTED HIGH WATER ON STREETS IN EASTERN
WEBSTER COUNTY AT 1221 PM. FLASH FLOODING IS OCCURRING...AND IT WILL
TAKE SOME TIME FOR HIGH WATER TO SUBSIDE.

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
CALHOUN...SEBREE...LIVERMORE...DIXON...ROBARDS...BEECH GROVE...
MASONVILLE...SLAUGHTERS AND MOSELEYVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DON'T DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO CROSS FLOODED
ROADS. FIND AN ALTERNATE ROUTE.

PLEASE REPORT FLOODING TO YOUR LOCAL LAW ENFORCEMENT AGENCY WHEN YOU
CAN DO SO SAFELY.

&&

LAT...LON 3753 8707 3749 8710 3748 8772 3766 8771
      3767 8706

$$

DB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 12, 6:06 AM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Jul 12, 6:06 AM CDT, 4 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Paducah KY
606 AM CDT TUE JUL 12 2016

.UPDATE...
Issued at 602 AM CDT Tue Jul 12 2016

Updated the AVIATION discussion for the 12Z TAF issuance.

&&

.SHORT TERM...(Today through Thursday night)
Issued at 301 AM CDT Tue Jul 12 2016

Average confidence continues in the long term due to slight model
differences. The period starts out with our CWA on the southern
periphery of decent mid level flow with a general weakness in the
flow from our area southward. By the end of the period, with the
passage of several upper level disturbances and the flow aloft
becoming more west northwest, the better flow sags southward putting
us in a more active regime. The evolution of this pattern in the
short term will ultimately determine coverage and timing of
precipitation.

Early this morning as a weak/broad H5 trough drifts across the area
scattered convection is possible generally over the southeast half
of our CWA where moisture will be deepest and lapse rates are more
favorable. By midday the approach and passage of a short wave should
cause convection to develop over all but the far western sections of
our CWA. In the wake of the short wave, precipitation chances
should diminish this afternoon from west to east.

Tonight should be dry due to lack of deep moisture and weak H5
ridging. Wednesday precipitation chances should be limited to the
northern half of our CWA with the passage of yet another short wave
across that area. Wednesday night into Thursday precipitation
chances increase from the north and west with the approach of a cold
front dropping southeast out of the plains. Thursday night models
develop a wave on the front over southeast Missouri in response to
an upstream short wave so the better chances should be in that
same area.

Temperatures will remain within a couple of degrees of normal
through the period. This combined with dewpoints in the lower to mid
70s will produce afternoon heat indices over parts of the area
around 100 today, Wednesday, Thursday, and next Monday with mid
90s common Friday, Saturday, and Sunday.

.LONG TERM...(Friday through Monday)
Issued at 301 AM CDT Tue Jul 12 2016

Models show a cold front drifting south into our region on Friday,
meandering across southern portions of the PAH forecast area Friday
night, and lifting back north Saturday into Saturday night. With the
front in our vicinity, we should have a little better chances of
showers and thunderstorms during this time period.  Went with good
chances area wide for Friday into Saturday, with pops dropping off a
little Saturday night with loss of heating.  Did not go with higher
pops yet due to some uncertainty with the timing of the frontal
movement/passage.  Numerical guidance indicates temperatures will
drop off several degrees, especially for our northern counties, with
dew points lowering a little also. This could also be affected with
a change in the timing of the front.

The respite from the heat will be short lived, with temperatures and
dew points climbing back upward as the front lifts north.  High
temperatures will climb back to around 90 degrees by Monday.  ECMWF
and GFS show wave after waver of upper level disturbances moving
across the middle Mississippi and lower Ohio valleys Sunday into the
early part of the week,  This will keep the on and off chances of
showers and storms in the forecast.  Exact timing is near
impossible, so kept possibilities in the chance category, though by
Sunday night and Monday, models agree the better focus for
convection will be across our northeast counties.  Actually went
precipitation free for a portion of our southeast Missouri counties
for Monday.

&&

.AVIATION...
Issued at 606 AM CDT Tue Jul 12 2016

With the exception of possible MVFR cigs/vsbys in SHRA/TSRA, VFR
conditions should prevail at all sites through the period. South
to southeast winds AOB 10 knots early will gust up to 15-18 knots
this afternoon, then drop back off after 00Z.

&&

.PAH Watches/Warnings/Advisories...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM/AVIATION...JP
LONG TERM...RST
Hazardous weather outlook, Jul 12, 3:06 AM CDT, 7 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
306 AM CDT TUE JUL 12 2016

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-131000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
306 AM CDT TUE JUL 12 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE
OUTLOOK AREA TODAY. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE
THE PRIMARY HAZARDS.

AFTERNOON HEAT INDICES AROUND 100 DEGREES ARE EXPECTED MAINLY OVER
PARTS OF SOUTHWEST ILLINOIS TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE OVER ALL OR PART OF THE OUTLOOK AREA
FROM WEDNESDAY THROUGH MONDAY. THE BEST CHANCES WILL BE FRIDAY
INTO SATURDAY WITH A COLD FRONT. A FEW STRONG STORMS WILL BE
POSSIBLE, BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS
TIME. LIGHTNING AND LOCALLY HEAVY RAINFALL WILL BE THE PRIMARY
HAZARDS.

AFTERNOON HEAT INDICES AROUND 100 DEGREES ARE EXPECTED OVER
PARTS OF THE AREA WEDNESDAY, THURSDAY, AND NEXT MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JP/RST

In the hours before

Local storm report, Jul 12, 10:25 AM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1025 AM CDT TUE JUL 12 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1023 AM     FLOOD            SEBREE                  37.60N 87.53W
07/12/2016                   WEBSTER            KY   EMERGENCY MNGR

            EM REPORTS FLOODING IN SEVERAL HOMES FROM HEAVY RAINFALL
            THIS MORNING.

&&

DP

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 9:01 AM CDTAreal Flood AdvisoryPAHCaldwell, Crittenden, Hopkins3 hr
Jul 12, 10:06 AM CDTAreal Flood AdvisoryPAHDaviess, Henderson, Hopkins, McLean, Webster4 hr
Jul 12, 11:12 AM CDTFlash Flood WarningPAHDaviess, Henderson3 hr
Jul 12, 1:37 PM CDTSpecial Weather StatementPAHUnion38 min
Jul 12, 1:52 PM CDTRiver Flood WarningPAHMcLean, Webster22 hr
Jul 12, 2:11 PM CDTAreal Flood WarningPAHDaviess, Henderson6 hr
Jul 12, 3:01 PM CDTAreal Flood AdvisoryPAHCrittenden, Union3 hr

Nearby

Flash Flood Warnings in Kentucky, 2016Every flash flood warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.